Kentucky, 2019

Flash Flooding and Hail in Kentucky, July 2 to 3, 2019

July 2 to 3, 2019 · NWS LMK · 14 events in 10 counties and zones

Central Kentucky was sitting under an upper ridge in an area of high pressure. The air mass over Kentucky was moisture rich but contained little shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Central Kentucky was sitting under an upper ridge in an area of high pressure. The air mass over Kentucky was moisture rich but contained little shear. This resulted in an environment conducive to disorganized severe weather, and that's what happened with the diurnal heating of the day. Outflow boundaries provided forcing to initiate further convection which resulted in tree damage and localized flooding issues throughout the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 2, 1:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 1:46 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
246 PM EDT Tue Jul 2 2019

.Short Term...(This evening through Wednesday)
Issued at 230 PM EDT Tue Jul 2 2019

Scattered to perhaps numerous storms forecast as we go into the
holiday "weekend". Focus for activity today so far has been on a
very weak disturbance aloft...but once those storms started, they
have congealed into a nice cluster over eastern KY and the WV/VA
border. Expect additional development across the rest of the region
as the afternoon goes on...but likely more of the disorganized
popcorn type variety. Watch for brief gusty winds and heavy rainfall
with this afternoon's storms.

After storms die down later tonight, look for a general repeat of
activity for Wednesday. Temperatures should be within a couple of
degrees of today's for highs, but rain chances may be a touch higher
as the day starts out with just a little more moisture in the
atmosphere.

&&

.Long Term...(Wednesday night through Tuesday)
Updated at 240 PM EDT Tue Jul 2 2019

Typical summertime weather will continue into the long term. The
ridge across the Southeast CONUS will help to deflect any
substantial upper level flow and systems and keep us rather warm and
muggy Thursday into Friday. Models hint at small perturbations
riding along the northern periphery of the ridge during this
timeframe, which could help spark scattered to widespread storms
during the afternoon hours. Localized heavy rainfall and gusty winds
will be possible in the stronger storms.

A very weak cold front will begin moving in from the north during
the weekend as the Southeast CONUS ridge loosens its grip on the
Ohio Valley. The front will serve as a focal point for convective
activity, particularly during the afternoon when surface heating is
at its greatest. Saturday looks to have better chances for showers
and storms vs Sunday, as the front will likely be south of the KY
border by Sunday afternoon. Deep layer shear doesn't increase all
that much during the weekend timeframe, but still could see some
localized heavy rainfall and gusty winds with the stronger storms.

High pressure settles over the Great Lakes by early next week, and
much drier conditions look to return to the Ohio Valley. Still can't
rule out isolated storms Monday/Tuesday, but most locations should
stay drier. Temperatures will remain warm post-frontal early next
week, but dewpoints may come down a few degrees to make the upper
80s and low 90s air temperatures a bit more manageable.

&&

.Aviation...(18Z TAF Issuance)
Updated at 110 PM EDT Tue Jul 2 2019

Focus for convection early this afternoon has been south of the KLEX
terminal, but seeing cloud fields building across the rest of the
area as well. Models are not handling current coverage of storms
well at all, so have gone with timing based on current trends. Will
amend as necessary. Expect brief gusty winds and IFR conditions with
the stronger cells, should they go over the terminals. Winds
generally will be from the southwest and west outside of those
cells.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...RJS
Long Term...DM
Aviation...RJS
Hazardous weather outlook, Jul 2, 1:49 PM EST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
249 PM EDT Tue Jul 2 2019

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031900-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
249 PM EDT Tue Jul 2 2019 /149 PM CDT Tue Jul 2 2019/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Late This Afternoon and Tonight.

Scattered showers and thunderstorms are expected into the evening
hours. Any storm will be capable of producing torrential rainfall,
gusty winds, and frequent lightning. Expect some isolated wind gusts
from stronger storms in the 40 to 60 mph range.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An active weather pattern will continue this week and into the
weekend with chances for storms each day. Some storms could be
strong with gusty winds and dangerous lightning.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report strong winds, flooding, and any hail
this week.

RJS/DM

In the hours before

Special weather statement, Jul 2, 2:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
329 PM EDT Tue Jul 2 2019

KYZ066-022000-
Casey-
329 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASEY COUNTY...

At 329 PM EDT, a strong thunderstorm was located near Magnum. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Evona, Mintonville, Ware, Teddy, Gilpin, Cantown, Argyle, Phil and
Labascus.

LAT...LON 3714 8487 3720 8498 3728 8490 3722 8475
      3717 8482
TIME...MOT...LOC 1929Z 076DEG 2KT 3720 8485

KDW
Special weather statement, Jul 2, 2:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
354 PM EDT Tue Jul 2 2019

INZ083-022015-
Dubois-
354 PM EDT Tue Jul 2 2019

...A SNOW SQUALL WILL AFFECT SOUTHWESTERN DUBOIS COUNTY...

At 354 PM EDT, a snow squall was located 7 miles south of Jasper,
moving west at 5 mph.

Winds in excess of 40 mph are possible with this squall.

Locations impacted include...
Huntingburg, Ferdinand, Saint Henry, Johnsburg, Huntingburg Airport
and Bretzville.

Use extra caution if you must travel into or through this dangerous
snow squall. Rapid changes in visibility and potentially slick roads
are likely to lead to accidents. Consider delaying travel until the
squall passes your location.

LAT...LON 3831 8698 3830 8680 3821 8679 3820 8680
      3820 8701
TIME...MOT...LOC 1954Z 099DEG 5KT 3828 8692

KDW
Special weather statement, Jul 2, 2:57 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
357 PM EDT Tue Jul 2 2019

INZ083-022015-
Dubois-
357 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBOIS COUNTY...

At 357 PM EDT, a strong thunderstorm was located 8 miles northeast of
Dale. The storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Huntingburg, Ferdinand, Saint Henry, Johnsburg, Huntingburg Airport
and Bretzville.

LAT...LON 3830 8679 3821 8680 3821 8699 3830 8699
TIME...MOT...LOC 1957Z 114DEG 1KT 3826 8690

KDW

The radar

The Louisville radar (KLVX), 113 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Garrard

When
July 2, 3:00 PM EST
Where
Garrard County, 1.38 mi N of Davistown
Property damage
$3,000
Reported by
Public
Coordinates
37.700, -84.700

Social media reported a lightning strike near Fisher Ford Road. The strike killed two cattle.

Thunderstorm Wind, Bourbon

When
July 2, 6:00 PM EST to 6:03 PM EST
Where
Bourbon County, 1.71 mi NE of Ruddels Mills
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.316, -84.207

There were trees down along Colville Road and Ruddles Mill Road.

Hail, Grayson

When
July 2, 5:04 PM CST
Where
Grayson County, 0.88 mi NE of Clarkson
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.510, -86.210

One inch hail was reported by the media.

Thunderstorm Wind, Grayson

When
July 2, 5:04 PM CST to 5:08 PM CST
Where
Grayson County, 1.46 mi N of Clarkson
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.521, -86.218

The media reported on tree and power pole damage near Highway 920 and Highway 62.

Thunderstorm Wind, Harrison

When
July 2, 6:40 PM EST
Where
Harrison County, 0.69 mi N of Cynthiana
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.390, -84.300

A social media report showed a photo of a tree down on a back patio/deck of a home in Cynthiana.

Thunderstorm Wind, Nicholas

When
July 2, 7:00 PM EST
Where
Nicholas County, 0.85 mi SW of Carlisle
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.311, -84.040

The Emergency Manager reported a tree down.

Thunderstorm Wind, Shelby

When
July 2, 8:19 PM EST to 8:20 PM EST
Where
Shelby County, 2.28 mi SSE of Chestnut Grove
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.272, -85.249

Trees were reported down on La Grange Road just north of Fox Run Road.

Thunderstorm Wind, Shelby

When
July 2, 9:02 PM EST
Where
Shelby County, 1.76 mi SE of Chestnut Grove
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.280, -85.250

Trees were reported down.

Thunderstorm Wind, Warren

When
July 3, 1:29 PM CST
Where
Warren County, 1.52 mi NNE of Matlock
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.851, -86.463

A tree was reported down on Matlock Road.

Flash Flood, Harrison

When
July 3, 2:30 PM EST to 4:30 PM EST
Where
Harrison County, 1.28 mi NW of Cynthiana to 0.83 mi NE of Cynthiana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.395, -84.313

It was reported that several streets in Cynthiana had water over them.

Flash Flood, Bourbon

When
July 3, 3:08 PM EST to 5:08 PM EST
Where
Bourbon County, 1.23 mi E of Escondida to 1.38 mi NE of Escondida
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.133, -84.208

Parts of State Road 627 were closed due to high flowing water.

Thunderstorm Wind, Ohio

When
July 3, 2:17 PM CST to 2:19 PM CST
Where
Ohio County, 0.63 mi ESE of Olaton
Measured
53 kt (61 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.525, -86.690

Several large trees were down blocking the road near Olaton along State Road 878 and Dan Road. Power outages were also reported in the area.

Thunderstorm Wind, Fayette

When
July 3, 4:44 PM EST
Where
Fayette County, 1.29 mi WSW of Yarnallton
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.090, -84.600

Trees were reportedly resting on electric wires.

Thunderstorm Wind, Jessamine

When
July 3, 5:34 PM EST
Where
Jessamine County, 1.29 mi WSW of Vineyard
Measured
51 kt (59 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.820, -84.600

A tree was reported down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843752, 843681, 843680, 843682, 843687, 843683, 843688, 843689, 843691, 843677, 843679, 843697, 843699, 843700.